Prescription for inappropriate drugs can be dangerous to the elderly due to the increased risk of adverse drug reactions and drug-interactions. In this manuscript, we report the complexity of polypharmacy and the possible harmful consequences in an old person. An 81-year-old man with a clinical history of diabetes, blood hypertension, non-valvular atrial fibrillation, chronic obstructive pulmonary disease, osteoarthritis, anxiety, and depression, was admitted to our attention for cognitive disorders and dementia. Brain magnetic resonance imaging showed parenchymal atrophy with lacunar state involving thalami and internal capsules. Neuropsychological tests revealed cognitive impairment and a depressed mood. History revealed that he was taking 11 different drug severy day with a potential risk of 55 drug-drug interactions. Therefore, risperidone, chlorpromazine, N-demethyl-diazepam, and L-DOPA/carbidopa were gradually discontinued and citicoline (1g/day), cholecalciferol (50,000 IU once a week), and escitalopram (5 mg/day) were started. Furthermore, he started a program of home rehabilitation. During the follow-up, three months later, we recorded an improvement in both mood and cognitive tests, as well as in walking ability. The present case report shows the need for a wise prescription and deprescribing in older people.

The art of safe and judicious deprescribing in an elderly patient: A case report

Gareri P.;Gallelli L.
;
De Sarro G.
2020-01-01

Abstract

Prescription for inappropriate drugs can be dangerous to the elderly due to the increased risk of adverse drug reactions and drug-interactions. In this manuscript, we report the complexity of polypharmacy and the possible harmful consequences in an old person. An 81-year-old man with a clinical history of diabetes, blood hypertension, non-valvular atrial fibrillation, chronic obstructive pulmonary disease, osteoarthritis, anxiety, and depression, was admitted to our attention for cognitive disorders and dementia. Brain magnetic resonance imaging showed parenchymal atrophy with lacunar state involving thalami and internal capsules. Neuropsychological tests revealed cognitive impairment and a depressed mood. History revealed that he was taking 11 different drug severy day with a potential risk of 55 drug-drug interactions. Therefore, risperidone, chlorpromazine, N-demethyl-diazepam, and L-DOPA/carbidopa were gradually discontinued and citicoline (1g/day), cholecalciferol (50,000 IU once a week), and escitalopram (5 mg/day) were started. Furthermore, he started a program of home rehabilitation. During the follow-up, three months later, we recorded an improvement in both mood and cognitive tests, as well as in walking ability. The present case report shows the need for a wise prescription and deprescribing in older people.
2020
Case report
Cognitive impairment
Drug interactions
Elderly
Polypharmacy
File in questo prodotto:
Non ci sono file associati a questo prodotto.

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: https://hdl.handle.net/20.500.12317/63282
 Attenzione

Attenzione! I dati visualizzati non sono stati sottoposti a validazione da parte dell'ateneo

Citazioni
  • ???jsp.display-item.citation.pmc??? ND
  • Scopus 3
  • ???jsp.display-item.citation.isi??? 2
social impact